Ask an expert
Question

12 Jul 2005

What's wrong with me? Where have I gone wrong?
Hey,

I'm 19, male in Pretoria, a good friend asked (forced) me to describe what I feel somewhere.. so here goes.

In primary school, i've always been very lonely, the typical nerd, good marks, etc. At the age of 12 i realised something was wrong (discovered i was gay). In st 6, when i was 14, i started smoking marijuana, and tried to surpress the homosexual feelings.
This carried on until st9 (grade 11), when i really smoked alot.
In hte beginning of matric, i slept with a girl, at which time i realised i'm gay, and it's not going to change. She caused alot of problems for me, and together with the weed and relationship problems with my parents and bad schoolmarks, I were motionally drained.
One evening, I wrote an email to a friend of mine, accusing my dad for feeling as I did. My dad discovered the email, it caused havoc and I went to live with friends for a few days without my parents' consent.
After that, they took me to Denmar, and I was placed on SSRIs (Cilift). Me and the psyciotrist never got along very well.

It went well for a while, but after a month I went into a down again, and were placed on another SSRI (Cipramil), and I've been on it for almost 7 months. I finished matric, and went to Taiwan for programming work directly after that, for 3 months. I continued the medication, but started cutting myself, I can't recall why, but it helped me to not feel that lonely.

I returned to SA. It went well for a month, when I went into a low again. I went to see another psyciotrist, whom i found more comfortable speaking too. He prescribed me something else (if i recall correctly it was not an SSRI). Those were very expensive, and my mom asked me to stay on the cipramil.

It went better for a month, until the past few weeks. I've been really very lonely, and it usually develops in a very very low mood which I can't describe. I was dating a guy for a while, we broke up, and it just went from bad to worse.

My friend is trying to get me to get involved with people and groups, but I feel incompetent and not in the mood for anyone or anything, which is ironic, i'm very lonely and need people around me.
I'm trying to understand what's wrong, but can't think of anything. Money is a problem, and i can't afford any more trips to see a doctor or anything. My parents feel that it is not important enough, and we never had a relationship in the manner that I can speak to them about it.
Sometimes I'm in the mood of just breaking all bonds with all people around me, but that'd be stupid.
The cutting isn't such a big deal for me.. i only get the urge to do anything of the sort when i'm in a very "low".
Last week I had weed again, (before that i've been clean for almost a year).
I'm trying to keep myself from it, but oppertunities keep coming my way, and i'm not going to be able to withstand much longer.

I feel ugly and stupid.. everyone keeps telling me otherwise and my logical sense tell me that I'm wrong, but the feelings are still there and I can't control them. Sometimes I get a feeling of disgust in myself, sometimes i feel afraid of everyone and everything around me. Sometimes I think that people are turning against me, and i'm looking for a reason, but can't find any.
My thoughts are mixed up and I don't know what to think anymore.
When I try to meet new people, they either hate from the beginning, or like me alot. I prefer those that hate me. This is so ironic, and I wish i could feel otherwise.

I feel ashamed off myself.. am I being punished? is there anything I can do to feel better? Where have I gone wrong?

Thanks.
Answer 429 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Hello Confused,
Some aspects of your story puzzle me. For example, Cilift and Cipramil are the absoutely identical chemicals, with Cipramil being the tradename when Citalopram ( its chemical name ) was first marketed, and Cilift the trade name of the first generic version, identical but significantly cheaper. And though some of the newer antidepressants are indeed really expensive, there are several with good generic ( and hence generic but cheaper ) versions available.
I really don't think you're being punished, as I don't hear anything for which punishment would be deserved. And I'm sure there's more that can be done by you, to work towards getting to feel better. As you found with your two psychiatrists, a personal relationship is important, and if you feel uncomfortable with the shrink, it's hard to get far with anything beyond the minor part of prescribing and taking tablets. What you would surely benefit would be from counselling / psychotherapy, maybe CBT ( check forum archives for more info on this ). Tray contacting some of your local Gay organizations who may be aware of sources of free or economical counselling, and details of appropriately gay-friendly therapists and shrinks. I don't see any reason why anyone might want to "turn against you", though is you dislike yourself, this may make others feel uneasy.
I very much doubt whether anyone hates you --- the sad thing abo ut most people out there isn't so much the dangerous few who hate, but the muttering many who couldn't care less about other people. Don't expect everyone you meet to take a liking to you --- nobody finds that everyone likes them, and indeed, if it felt as if everyone did, then there would be something wrong.
Check the archives of our forum about cutting, which we've often usefully discussed, and try to work on reducing and then eliminating it. And be cautious about weed, which, while under some circumstances it can make people feel better, like alcohol it can merely amplify your existing mood, so that if you're feeling miserable, it can just make you feel more elaborately miserable.
And think about getting involved, gradually, in outside activities like charitable / NGO, organinzation work, in which you can both be useful, and meet nicer people, without the focus being on formally meeting people as such
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.